Secondary Logo

Institutional members access full text with Ovid®

Immunosuppressant-induced Endothelial Damage and Pulmonary Arterial Hypertension

Mathew, Rajamma MD*; Huang, Jing MD*; Katta, Umadevi S. MD; Krishnan, Usha MD*; Sandoval, Claudio MD; Gewitz, Michael H. MD*

Journal of Pediatric Hematology/Oncology: January 2011 - Volume 33 - Issue 1 - p 55–58
doi: 10.1097/MPH.0b013e3181ec0ede
Clinical and Laboratory Observations
Buy

Cyclosporine A, used to prevent graft-versus–host-disease, is known to induce endothelial injury. Endothelial dysfunction is an important feature of pulmonary arterial hypertension (PAH). In this article, we describe 2 children who developed cyclosporine-induced acute respiratory distress syndrome. Lung biopsy showed patchy loss of endothelial caveolin-1 and von Willebrand factor to occur early. Significant loss of endothelial caveolin-1 was associated with robust expression of caveolin-1 in smooth muscle cells with subsequent neointima formation leading to fatal PAH. Thus, patients who develop acute respiratory distress syndrome after immunosuppressive therapy are at risk of developing PAH.

*Sections of Cardiology, Department of Pediatrics

Department of Pathology

Section of Hematology and Oncology, Department of Pediatrics, Maria Fareri Children's Hospital at Westchester Medical Center, New York Medical College, Valhalla, NY

This work was supported in part by Maria Fareri Children's Hospital Research Fund.

Reprints: Rajamma Mathew, MD, Section of Pediatric Cardiology, Munger Pavilion, New York medical college, Valhalla, NY 10595 (e-mail: rajamma_mathew@NYMC.edu).

Received March 9, 2010

Accepted June 4, 2010

© 2011 Lippincott Williams & Wilkins, Inc.